Beta-blocker drops can affect the heart


June 18, 2000|By King Features Syndicate

Q. I am a 43-year-old man being treated to prevent glaucoma. My father and grandfather both had it, and my eye pressure is increased.

I stopped responding to Betagan and am now on Timoptic-XE. Do these drugs affect the heart? It is harder to hit my target heart rate when exercising, and I also tire more easily since I've been on the drops.

A. Betagan and Timoptic are both beta blockers. These eye drops lower the pressure within your eye, but they can be absorbed into the body and also lower blood pressure and heart rate.

You might absorb less medicine into the bloodstream if you close your eyes and press with a finger on the inside corner of the eye for a minute or two after putting in the drops.

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.